# SDR 2016F00154

- Difficulty date: July 21, 2016
- Submitted: July 22, 2016
- Operation: Air carrier
- Aircraft: N59826
- Make and model: Piper PA-31-350
- Aircraft serial: 317652077
- Aircraft time: 18,656 hours
- Engine: Lyc TIO540J2BD
- Engine time: 1,950 hours
- System (JASC): 8530 · Reciprocating Engine Cylinder Section
- Part: Cylinder
- Condition: Separated
- Location: Engine
- Part time: 8,165 hours
- Stage of operation: CR
- How discovered: O
- Nature of condition: T, R, J
- Precautionary procedure: E

## Discrepancy

DURING FLIGHT AJ100, APPROXIMATELY 10 MILES FROM DESTINATION, THE LEFT ENGINE SHUTTERED BRIEFLY AND ENGINE OIL WAS OBSERVED STREAMING FROM THE COWLING.  THE PILOT FEATHERED THE LEFT PROPELLER AND IMMEDIATELY SHUTDOWN THE ENGINE. THE FLIGHT CONTINUED AND THE AIRCRAFT LANDED WITHOUT INCIDENT.  MAINTENANCE PERSONNEL DISCOVERED THAT THE NR 6 CYLINDER HAD SEPARATED FROM THE ENGINE, THE CAM SHAFT HAD SHATTERED INTO SEVERAL PIECES, A GROOVE WAS GOUGED BY THE CYLINDER'S PISTON CONNECTING ROD INTO THE CASE HALF NR 6 CYLINDER OPENING, AND A LARGE PORTION OF THE CASE HALF HAD BEEN BROKEN OUT AROUND THE SHEARED CYLINDER'S ATTACH BOLTS. THIS ENGINE WILL BE SENT TO THE MANUFACTURER FOR A TEAR-DOWN ANALYSIS AND WE WILL ATTACH, THEIR FINDINGS TO THIS REPORT AS RECEIVED.
